Alert archive / Kansas / Special Weather Statements in 2015
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 23, 2015, 3:21 PM CDT for Butler County, Greenwood County, Kansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2015, 3:21 PM CDT (20:21 UTC)
- Expired
- May 23, 2015, 5:15 PM CDT
- In force
- 114 min
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404
WWUS83 KICT 232021
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT SAT MAY 23 2015
KSZ069-070-232215-
GREENWOOD KS-BUTLER KS-
321 PM CDT SAT MAY 23 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH HEAVY RAINFALL...MOVING NORTHEAST AT
30 MPH.
LOW-LAND FLOODING AND PONDING OF WATER ON ROADS IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
EL DORADO...ANDOVER...AUGUSTA...ROSE HILL...EUREKA...DOUGLASS...
TOWANDA...BENTON...WHITEWATER...LEON...MADISON...POTWIN...
HAMILTON...SEVERY...ELBING...BURNS...FALL RIVER...LATHAM...ROSALIA
AND CASSODAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3809 9715 3809 9636 3817 9636 3817 9596
3760 9596 3761 9652 3748 9653 3748 9715
TIME...MOT...LOC 2019Z 234DEG 25KT 3741 9704
$$
COOKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 23, 2:47 PM CDT, 34 minutes earlier.
Area forecast discussion, May 23, 2:47 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 247 PM CDT SAT MAY 23 2015 .SYNOPSIS... ISSUED AT 246 PM CDT SAT MAY 23 2015 UPPER LOW IS SITUATED OVER THE FOUR CORNERS REGION WITH MULTIPLE PIECES OF SHORTWAVE ENERGY ROTATING AROUND THIS FEATURE. ONE EXTENDS FROM NM DOWN TO BAJA WITH ANOTHER IMPULSE DIVING SOUTH ACROSS NORTHERN CA. WATER VAPOR IMAGERY SHOWS A PLUME OF SUBTROPICAL PACIFIC MOISTURE STREAMING INTO THE SOUTHERN AND CENTRAL PLAINS. AT THE SURFACE...LEE TROUGHING CONTINUES TO STRENGTHEN FROM EASTERN CO INTO EASTERN NM WITH THE OPEN GULF ALLOWING RICH MOISTURE TO CONTINUE STREAMING INTO THE PLAINS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 246 PM CDT SAT MAY 23 2015 THE LARGE AREA OF SHOWERS AND STORMS THAT IS AFFECTING THE AREA DEVELOPED DOWN IN EASTERN NM LAST EVENING. SHORT RANGE MODELS HAVE HAD ISSUES HANDLING THE EASTERN EXTENT OF THIS AREA OF RAINFALL. AT SOME POINT LATE THIS AFTERNOON/EARLY EVENING THE MID AND UPPER FLOW WILL BECOME MORE SOUTHERLY WHICH WILL LIMIT THE EASTWARD MOVEMENT. SHOULD ALSO SEE AN OVERALL INCREASE IN AREAL COVERAGE AS THE STRONGER PIECE OF UPPER ENERGY LIFTS OUT OF NM ALONG WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET IMPACTING THE SOUTHERN PLAINS. JUST LIKE HAS HAPPENED SO FAR TODAY...FEEL THE MAIN GENERATION AREA FOR THE STRONGER SHOWERS AND STORMS WILL BE OVER OK WITH THIS ACTIVITY STREAMING NORTH AND NORTHEAST THROUGH THE OVERNIGHT HOURS. THEREFORE...STILL FEEL CONFIDENT THAT THE HEAVIER RAINFALL AMOUNTS WILL BE SOUTHEAST OF THE KS TURNPIKE. AREAS ALONG I-135...INCLUDING WICHITA...SHOULD GET THE BULK OF THEIR RAINFALL THIS AFTERNOON INTO THE EARLY EVENING. MEANWHILE...SE OF THE KS TURNPIKE WILL SEE MODERATE TO HEAVY RAIN THROUGH THE DAY SUN...ESPECIALLY AS THE MAIN UPPER VORT MAX LIFTS NORTHEAST. ONE OF THE CHANGES FROM YESTERDAY'S MODELS RUNS IS TO MOVE THINGS EAST QUICKER SO THE MAJORITY OF THE RAINFALL WILL BE ENDING BY AROUND 00Z MON. STILL LOOKING AT EXTREMELY HIGH PWS FOR EASTERN KS ALONG WITH THE SUBTROPICAL MOISTURE PLUME REMAINING IN PLACE WHICH WILL RESULT IN RAINFALL RATES ABOVE 1 IN/HR AND LIKELY CLOSER TO 2 IN/HOUR. FOR MONDAY...MUCH WILL DEPEND ON HOW THINGS PLAY OUT TONIGHT THROUGH SUN AND IF THE ATMOSPHERE CAN RECOVER. WHILE THERE IS GOOD MODEL AGREEMENT FOR EXTREME INSTABILITY EAST OF I-135...THE MAIN QUESTION WILL BE IF THERE IS ENOUGH CONVERGENCE TO FORCE CONVECTION. THE HIGHER CONFIDENCE FOR STORMS IS OVER EASTERN OK WHERE THE VORT MAX WILL SLIDE OVER. FAIRLY CONFIDENT THAT IF STORMS DO DEVELOP MON AFTERNOON/EVENING THEY WILL BE FAIRLY ISO/SCT AND VERY SLOW MOVING. THERE IS ALSO GOOD MODEL AGREEMENT IN LACK OF DEEP LAYER SHEAR SO WOULD EXPECT SLOW MOVING HP TYPE STORMS. IT'S NOT OUT OF THE QUESTION THAT IF CONFIDENCE IN STORMS INCREASES FOR SE KS...WE MAY NEED TO EXTEND THE FLOOD WATCH THROUGH MON. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 246 PM CDT SAT MAY 23 2015 BY TUE THE LAST PIECE OF UPPER ENERGY WILL BE TRACKING ACROSS FAR EASTERN KS/MO AND WILL EVENTUALLY LIFT INTO THE MID MISS VALLEY. THIS SHOULD ALLOW THE BETTER RAIN CHANCES TO ALSO SHIFT EAST. THERE SEEMS TO BE SOME MODEL AGREEMENT THAT ANOTHER TROUGH WILL DIG OVER THE WESTERN CONUS WED NIGHT INTO THU AND GRADUALLY SHIFT EAST FOR THE END OF THE WEEK. WHILE WE WILL MAINTAIN SOME SMALL RAIN CHANCES FOR THU...BETTER CHANCES SHOULD ARRIVE FOR THE END OF THE WEEK INTO THE WEEKEND AS THE UPPER ENERGY MOVES OUT INTO THE PLAINS. LAWSON && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 652 AM CDT SAT MAY 23 2015 FOR ICT-HUT-SLN-RSL-CNU...WIDESPREAD IFR TO LIFR CONDITIONS WILL PREVAIL THROUGH AT LEAST THE MORNING...AS LOW-LEVEL MOISTURE CONTINUES TO SURGE NORTH INTO THE AREA. LATEST OBSERVATIONAL AND SHORT-TERM MODEL TRENDS SUGGEST A HIGH PROBABILITY FOR WIDESPREAD SHOWERS/THUNDERSTORMS TO SPREAD NORTHEAST ACROSS THE AREA FROM MID/LATE MORNING THROUGH THE AFTERNOON. ENVISION LATER SHIFTS WILL NEED TO INSERT TEMPO GROUPS FOR +TSRA AT ALL/MOST SITES. STRONGEST ACTIVITY WILL BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY RAIN. AS IS OFTEN THE CASE...CIGS MAY ACTUALLY RISE TO HIGH IFR OR MVFR WITHIN THE PRECIPITATION SHIELD. ANOTHER ROUND OF SHOWERS/THUNDERSTORMS IS EXPECTED TONIGHT...ESPECIALLY EAST OF THE KS TURNPIKE. IFR CIGS OR LOWER ARE EXPECTED ONCE AGAIN TONIGHT...ESPECIALLY OUTSIDE OF SHOWER/THUNDERSTORM AREAS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 62 74 61 / 90 80 30 30 HUTCHINSON 65 62 74 61 / 90 70 30 30 NEWTON 66 62 73 61 / 90 80 40 30 ELDORADO 67 63 73 61 / 90 90 50 30 WINFIELD-KWLD 68 63 74 62 / 100 90 50 30 RUSSELL 64 60 75 59 / 90 40 20 30 GREAT BEND 64 61 75 59 / 90 40 20 30 SALINA 65 61 74 60 / 90 70 40 30 MCPHERSON 65 62 74 60 / 90 70 40 30 COFFEYVILLE 72 65 72 64 / 90 100 100 50 CHANUTE 70 63 72 62 / 90 100 100 50 IOLA 70 63 73 62 / 90 100 100 50 PARSONS-KPPF 71 64 72 63 / 90 100 100 50 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR KSZ052-053-068- 069-083-092-093. FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ070>072-094>096- 098>100. &&
Hazardous weather outlook, May 23, 4:16 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 416 AM CDT SAT MAY 23 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 416 AM CDT SAT MAY 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE THROUGHOUT THE DAY. LOCALLY HEAVY RAIN IS LIKELY ROUGHLY EAST OF I-35 BY TONIGHT. CHECK THE LATEST FLASH FLOOD WATCH FOR DETAILS. STRONG OR SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND STORMS PRODUCING HEAVY RAIN WILL LIKELY BE ONGOING SUNDAY EAST OF I-35. THE HEAVY RAIN WILL PERSIST INTO SUNDAY NIGHT ACROSS SOUTHEAST KANSAS. THE HEAVY RAIN WILL LIKELY LEAD TO FLOODING...ESPECIALLY FOR AREAS SOUTHEAST OF I-35. CHECK THE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. STRONG OR SEVERE STORMS ARE NOT LIKELY. SCATTERED STORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING. SOME COULD BE SEVERE...MAINLY ALONG AND EAST OF I-35. THE MAIN THREATS WILL BE QUARTER SIZED HAIL...ISOLATED DAMAGING WINDS AND LOCALIZED FLOODING. FOR MONDAY AND TUESDAY...RIVER FLOODING MAY BE ONGOING...ESPECIALLY ACROSS SOUTHEAST KANSAS. THUNDERSTORMS ARE ALSO IN THE FORECAST FOR MOST LOCATIONS FOR THE REMAINDER OF THE PERIOD. AT LEAST STRONG STORMS WILL REMAIN POSSIBLE...ALONG WITH LOCALIZED FLOODING THREAT. THOSE WITH OUTDOOR PLANS ALONG CREEKS AND STREAMS NEED TO BE SURE TO MONITOR THE WEATHER SITUATION THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT... HOWEVER REPORTS OF FLOODING OR RAINFALL IN EXCESS OF 2 INCHES WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ HOWERTON
In the hours before
Special weather statement, May 23, 1:36 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
136 PM CDT SAT MAY 23 2015
KSZ091>093-232030-
HARPER KS-SUMNER KS-COWLEY KS-
136 PM CDT SAT MAY 23 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH.
FLOODING FROM VERY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...WELLINGTON...MULVANE...ANTHONY...BELLE
PLAINE...HARPER...CONWAY SPRINGS...CALDWELL...OXFORD...UDALL...
ATTICA...BURDEN...ARGONIA...SOUTH HAVEN...DEXTER...ATLANTA...GEUDA
SPRINGS...ROCK AND MAYFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9835 3738 9835 3739 9781 3747 9781
3748 9652 3700 9653
TIME...MOT...LOC 1833Z 234DEG 25KT 3699 9780
COOKSpecial weather statement, May 23, 3:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT SAT MAY 23 2015
KSZ093-094-098-232200-
CHAUTAUQUA KS-ELK KS-COWLEY KS-
306 PM CDT SAT MAY 23 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
ELK COUNTY IN SOUTHEASTERN KANSAS...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS PRODUCING HEAVY RAINFALL. THESE STORMS
WERE MOVING NORTHEAST AT 30 MPH.
LOW-LAND FLOODING AND THE PONDING OF WATER ON ROADS IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...SEDAN...UDALL...HOWARD...CEDAR VALE...
BURDEN...MOLINE...LONGTON...DEXTER...GRENOLA...ATLANTA...GEUDA
SPRINGS...PERU...CHAUTAUQUA...ELK FALLS...ELGIN...ROCK...NIOTAZE
AND CAMBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9715 3748 9715 3748 9653 3761 9652
3760 9596 3700 9597 3700 9652 3721 9653
3700 9653
TIME...MOT...LOC 2002Z 234DEG 25KT 3735 9716
COOKSpecial weather statement, May 23, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT SAT MAY 23 2015
KSZ069-070-232215-
GREENWOOD KS-BUTLER KS-
321 PM CDT SAT MAY 23 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH HEAVY RAINFALL...MOVING NORTHEAST AT
30 MPH.
LOW-LAND FLOODING AND PONDING OF WATER ON ROADS IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
EL DORADO...ANDOVER...AUGUSTA...ROSE HILL...EUREKA...DOUGLASS...
TOWANDA...BENTON...WHITEWATER...LEON...MADISON...POTWIN...
HAMILTON...SEVERY...ELBING...BURNS...FALL RIVER...LATHAM...ROSALIA
AND CASSODAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3809 9715 3809 9636 3817 9636 3817 9596
3760 9596 3761 9652 3748 9653 3748 9715
TIME...MOT...LOC 2019Z 234DEG 25KT 3741 9704
COOKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:36 PM CDT | Special Weather Statement | ICT | Cowley, Harper, Sumner | 114 min |
| May 23, 3:06 PM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 114 min |
| May 23, 3:26 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 23, 3:43 PM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sumner | 4 hr |
| May 23, 6:47 PM CDT | River Flood Warning | ICT | Sumner | 32 hr |
Nearby
Special Weather Statements in Kansas, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.